Heavy Rain, Sumner
- When
- May 18, 7:00 AM CST to May 19, 7:00 AM CST
- Where
- Sumner County, 1.13 mi NE of Rock Bridge
- Reported by
- CoCoRaHS
- Coordinates
- 36.533, -86.368
CocoRaHs station 4.5 NW Bethpage measured a 24 hour rainfall total of 6.04 inches.
Scattered showers and thunderstorms affected parts of northern Middle Tennessee during the morning hours on May 19. Thunderstorms continued to redevelop across Sumner County for several hours, resulting in over 6 inches of rain in some areas and significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms affected parts of northern Middle Tennessee during the morning hours on May 19. Thunderstorms continued to redevelop across Sumner County for several hours, resulting in over 6 inches of rain in some areas and significant flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 4:51 AM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 551 AM CDT Thu May 18 2017 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .SHORT TERM... A band of increased mid to high level moisture is moving across the Mid-State early this morning, and is expected to park itself over our eastern areas later this morning and this afternoon. We've already had some scattered light showers overnight, in association with that increased moisture field, and believe once the sun comes up, showers and thunderstorms will increase-- especially over our most eastern areas. Temperatures early this morning were quite mild, owing largely to the patchy clouds and a light wind that stayed up overnight. At 3 am, temperatures were mainly in the lower to middle 70s. Still expect only a slight chance of showers and thunderstorms over the northwest today, with a band of dry conditions in between our northwestern and our eastern shower areas. Things remain warm today, and between the patchy clouds and showers we're still looking for temperatures to reach the lower and middle 80s. Models are consistent with developing scattered showers and thunderstorms across our area tonight, but then lifting the deepest moisture northeastward into Kentucky by Friday afternoon. POPs in the 30-50% range will be common for tonight and Friday. By Saturday, the deepest moisture is north and west of the Mid- State, with only a slight chance for showers and thunderstorms over the northeast and extreme west. Cold front still on schedule for late this weekend, although there are some small timing differences between the GFS and ECMWF. Since both models deepen the upper trough over the Mississippi Valley Saturday night and Sunday, believe front should be steadily progressive and in line with the slightly faster ECMWF. Thus, expect the front to be knocking on our northwestern door by 12z Sunday, then sweep to the Cumberland Plateau by 00z/Mon. Everybody should get a pretty good dousing of rain, with amounts commonly ranging between three quarters of an inch and one and a quarter inch during the period from 06z Sunday to 06z Monday. SPC has placed northern Middle Tennessee in a marginal risk for severe storms in their Day2 outlook, and our northwest in a marginal risk for Day 3. The main threat from any strong to severe storms that might develop will be from hail and gusty winds. .LONG TERM... Upper pattern undergoes some significant alterations by early next week, as upper trough continues to dig over the easter United States and ridging builds over the southwestern United States. This puts us in a somewhat cooler northwesterly flow. In addition, it allows for a more unsettled weather pattern, with shortwaves dropping down in the northwest flow. Even though we should eek out a dry day on Monday, another shortwave quickly rolls back in, bringing us another chance for showers and thunderstorms, by Tuesday, and some "cold-air" wrap-around showers on Wednesday. The good thing about a northwest flow pattern is that our high temperatures will settle back down to more seasonable levels in the 70s. Readings of 80 degrees will probably be hard to find after Saturday. && .AVIATION... 12Z TAF DISCUSSION. BNA/CKV/CSV...Surface map this morning shows essentially a summer-like pattern with high pressure centered off the East Coast, a warm, moist flow across Middle Tennessee, and a slow- moving boundary to our northwest. Already, isolated showers are occurring in parts of Middle Tennessee. Expect scattered convection to develop along the Cumberland Plateau later this morning owing to more abundant moisture over that region. Elsewhere, scattered cells are likely to develop later tonight as the aforementioned surface boundary draws closer to Middle Tennessee. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......19 AVIATION........08
Hazardous Weather Outlook National Weather Service Nashville TN 504 AM CDT Thu May 18 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-191015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 504 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered storms will develop on Friday in the vicinity of a quasi-stationary surface front. Some of the storms may become strong to severe, especially north of I-40. The primary threats are large hail and damaging straight line winds. The threat of strong to severe storms will persist on Saturday and Saturday night as a cold front approaches the mid state from the west. The best chance for severe storms will occur to the west and north of Nashville. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday and again Saturday and Saturday night. Rose
The Nashville radar (KOHX), 36 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
CocoRaHs station 4.5 NW Bethpage measured a 24 hour rainfall total of 6.04 inches.
A COOP observer 1 mile southeast of White House measured 3.00 inches of rain.
Significant flash flooding affected parts of Sumner County during the morning hours on May 19, mainly in the area from Cottontown to Westmoreland. Several water rescues were performed by emergency personnel in the Cottontown, Rock Bridge, and Liberty areas. A swift water rescue was conducted around 630 AM CDT at Buck Perry Road and Mount Vernon Road involving a school bus stranded in high water with several children on board. Another water rescue was conducted involving a school bus trapped in flood waters at Rouges Fork Road near Hogback Ridge Road. No injuries occurred in either water rescue. Two other water rescues occurred at Rogues Fork Road and Highway 52 East at 823 AM CDT, and at Old Gallatin Road and North Hunter Road at 833 AM CDT. Numerous other reports indicated people were trapped in their homes due to flood waters making roads impassable and covering driveways and yards. Some roads that were flooded and closed included Sumner Drive, Rock Bridge Road, Bugg Hollow Road, and Garrison Branch Road.
Flash flooding was reported in parts of Hendersonville and Gallatin. A water rescue was conducted at Notting Hill Drive off Big Station Camp Road at 1040 AM CDT. The Station Camp Greenway along Lower Station Camp Creek Road was submerged by water, as was the Rogers Soccer Field complex on Big Station Camp Road at Nashville Pike. Several other locations in this area also reportedly had high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694123, 694118, 694114, 694126.